Kentucky, 2003

Flash Flooding and Flood in Kentucky, July 9, 2003

July 9, 2003 · NWS ILN · 7 events in 5 counties and zones

3 thunderstorm wind, 3 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 9, 2:30 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT WED JUL 9 2003

ANOTHER MCS IS OVER EASTERN IL ATTM.  850-300MB THICKNESS
STILL RUNNING FROM IOWA TO OHIO...SO MCS SHOULD BE STEERED INTO
NORTHWEST OHIO AGAIN LATE THIS EVENING.  NOT SURE HOW STRONG IT WILL
BE WHEN IT GETS HERE...AS CLOUD COVER HAS KEPT INSTABILITIES DOWN.

WEATHER THEN FOCUSES ON COLD FRONT THAT IS FORECAST TO
PUSH THROUGH THE FA THURSDAY NIGHT.  12Z MM5 HAD PICKED UP THE PACE
OF THE FRONT PUSHING IT THROUGH THE FA DURING THE LATE AFTERNOON.
PREFER THE SLOWER 6Z GFS AND THE 00Z MODELS WHICH PUSHES THE FRONT
THROUGH BETWEEN 00Z AND 06Z FRIDAY.

MODELS NOT PRODUCING A TON OF QPF AHEAD OF FRONT...BUT MODELS HAVE A
LOT OF INSTABILITY AND WITH DEWPOINTS TO REMAIN IN THE LOWER 70S..
THIS GOOD LIFT FROM THE FRONT COMBINED WITH LI OF -4..EXPECT A LINE
OF THUNDERSTORMS TO DEVELOP.  WILL CARRY LIKELY POPS THU AND THU NGT.

WILL CONTINUE FLOOD WATCH THROUGH THURSDAY NIGHT WITH THE SATURATED
GROUND ACROSS THE NORTHERN HALF OF FA.

FINALLY DRY WEATHER FOR FRIDAY.

DIDNT VERY TEMPS TOO MUCH FROM PREVIOUS FORECAST.

.ILN...
IN...FLOOD WATCH THROUGH THURSDAY NIGHT INZ050-058>059-066.
KY...NONE.
OH...FLOOD WATCH THROUGH THURSDAY NIGHT OHZ026-034>035-042>046-
      051>056-060>065-070>072-074.

SITES
Hazardous weather outlook, Jul 9, 4:16 AM EST, 13 hours 29 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
516 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.
FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS...AND
A FEW STORMS MAY BE SEVERE ACROSS SOUTHERN OHIO AND NORTHERN
KENTUCKY.  THE FLOOD WATCH FOR WEST CENTRAL AND CENTRAL OHIO...AND
THE WHITEWATER AND MIAMI VALLEYS WILL CONTINUE THROUGH 8 AM THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO
THURSDAY NIGHT AS A FRONTAL BOUNDARY FINALLY TRACKS THROUGH THE OHIO
VALLEY.  ANY OF THESE THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.
DRIER WEATHER IS EXPECTED BEGINNING FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

RYAN

The radar

The Louisville radar (KLVX), 103 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 9, 5:45 PM EST to 5:49 PM EST
Where
Carroll County, Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -85.167

Two trees were downed.

Thunderstorm Wind, Owen

When
July 9, 5:55 PM EST to 6:00 PM EST
Where
Owen County, Wheatley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -84.967

A few trees were knocked down on State Route 227.

Thunderstorm Wind, Grant

When
July 9, 6:00 PM EST to 6:10 PM EST
Where
Grant County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -84.633

Trees were knocked down.

Flash Flood, Carroll

When
July 9, 6:15 PM EST to 9:00 PM EST
Where
Carroll County, Carrollton
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

High water flooded a few roads. Several homes sustained basement flooding in town.

Flash Flood, Grant

When
July 9, 6:30 PM EST to 9:00 PM EST
Where
Grant County, Dry Ridge
Reported by
LAW ENFORCEMENT
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

Clark and Stevens Creeks went out of their banks.

Flash Flood, Gallatin

When
July 9, 7:14 PM EST to 9:00 PM EST
Where
Gallatin County, Warsaw
Reported by
LAW ENFORCEMENT
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

High water flooded several roads.

Flood, Mason

When
July 9, 7:20 PM EST to 8:45 PM EST
Where
Mason forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Strong thunderstorms produced two to three inches of rain as they moved across the county. The heavy rain caused roadways to flood in Maysville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329494, 5329495, 5329496, 5329499, 5329500, 5329498, 5329497.